Skip to Content

Can I take it while breast feeding?

Responses (1)

hmhaas 5 Nov 2009

According to the manufacturer, medical counsel is needed to determine if the potential benefit of acetaminophen; diphenhydramine to the mother justifies the potential risk of the drug to the infant during breast-feeding. Both drugs cross into human breast milk. According to the American Academy of Pediatrics (AAP), acetaminophen has not been associated with any observable changes in nursing infants of mothers that took acetaminophen while breast-feeding. The AAP regards acetaminophen as a maternal medicine that is usually compatible with breast feeding; the AAP does not address the use of diphenhydramine in breast-feeding mothers. Small, occasional maternal doses of diphenhydramine would not be expected to cause adverse effects in breast-fed infants, especially if taken at bedtime or before the infant's longest period of sleep. However, larger doses or scheduled use may cause adverse effects in the breast-fed infant or decrease the mother's milk supply. There have been a number of cases of respiratory depression, sleep apnea, and SIDS in infants and young children receiving phenothiazine antihistamines. Hope this helps, good luck!

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions